After being released from the hospital last Wednesday less than two weeks after her heart transplant, Natalie Davis was headed back today so doctors can find out why she’s been having intensely painful headaches.
“She’s been having excruciating pain from the back of her head and it lasts from 5 minutes to an hour,” her mother Jane Davis told The Greenville News. “So they’re putting her back in the hospital to find out why.”
The 5-year-old Greenville girl got her new heart on May 3 after being diagnosed with a life-threatening condition called dilated cardiomyopathy.
She came through the surgery like a trouper, walking just a few days later, and was released on May 14. Since then, she and her family have been staying at a hotel near the Medical University of South Carolina, which is protocol for heart transplant patients for several weeks after the operation, she said.
The headaches are usually accompanied by a spike in blood pressure, Davis said. And sometimes they’re so bad that Natalie screams and kicks her legs. But as suddenly as it starts, it’s over, she said.
“It’s been that way this whole weekend. Her whole facial expression changes and she gets blood red,” Davis said. “And she can’t keep nothing down.”
While some people suffer headaches as they’re coming off painkillers, Natalie stopped taking morphine in the hospital, was sent home on oxycodone, but has been taking only Tylenol the past couple of days, Davis said.
Last Friday, she said, Natalie underwent a variety of tests, including a biopsy and echocardiogram, to gauge how her heart is doing. Now there will be more tests, including an MRI, she said.
“It’s like they told us — take it one day at a time because anything can happen,” she said. “But it’s just unreal. It’s a constant worry every minute what’s going to happen. If this is just a bump in the road, we’re good. We just hope it’s nothing worse than that.”